Introduction: Immune checkpoint inhibitors including PD-1 inhibitors, were initially approved for the treatment of metastatic melanoma but are now increasingly being used for different types of solid organ malignancies. Despite the important clinical benefits, they are associated with immune-related adverse events. The most critical endocrinopathy associated with PD -1 inhibitor is adrenal insufficiency (AI), which requires prompt diagnosis and management to avoid fatality.
Case presentation: We present the case of a 78-year-old woman with colon adenocarcinoma treated with Nivolumab (PD-1 inhibitor) after her pulmonary metastases progressed on chemotherapy. She presented to the hospital with progressive generalized weakness, fatigue, headache, lightheadedness, nausea, myalgia, reduced oral intake. She had 2 prior hospitalizations on account of similar symptoms with workup negative for cancer progression or gastrointestinal obstruction. Her laboratory values showed Na 128mmol/L, K 3.4mmol/L, Cr 0.52mg/dL and blood sugar 42mg/dL. Morning cortisol was low at 2.2µg/dL and ACTH stimulation test was positive. She was diagnosed with AI secondary to Nivolumab use and was started on Hydrocortisone while Nivolumab was discontinued.
Conclusion: Immune checkpoint inhibitors have a unique side effect profile of immune-related adverse events, the most critical of which is AI. However, the non-specific manifestations of AI can lead to misdiagnosis or delay in diagnosis. Therefore, it is important for physicians to have high index suspicion for AI in acutely ill patients on PD-1 inhibitors for prompt recognition, diagnosis and treatment of AI which is important to prevent life-threatening adrenal crisis.
Oladunjoye O, Oke I, Garrahy I, Oladunjoye AO, Macaulay K, Ellis J. Delay in diagnosis of PD-1 Inhibitor induced Secondary adrenal Insufficiency. Transformative Medicine (T-Med). 2023; 2(1):6-9. doi: https://doi.org/10.54299/tmed/xcah6223.